1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Perpetually hungry and shaky

Discussion in 'Type 2 with Insulin' started by Sani Thomas, May 6, 2018.

  1. Sani Thomas

    Sani Thomas Type 2 · Guest

    Messages:
    0
    Likes Received:
    0
    Trophy Points:
    0
    Hi, does anyone know why I'm feeling so rotten. I'm taking at the moment 24 Humulin I at 20.00, and 8 Novorapid before meals (Metformin 2000 mg too). My Bg is still rather high, preprandial for the last two-three days roughly around 9, and when I check postprandial is around 13-14.
    I'm hungry all the time and am feeling shaky, hands and legs, tired and even fatigued.
    I started the Novorapid 12 days ago. For the first three or four days my BG lowered to between 7 and 9 at 4-6 units of Novorapid. Then it inexplicably rose.
    The diabetic team nurse says not to worry but I feel ever so bad.
     
  2. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,526
    Likes Received:
    2,904
    Trophy Points:
    198
    Your body has been used to high blood glucose levels for a long time. As you bring your levels down it needs to 'adjust' to the new levels and it makes you feel a bit rough for a while. It usually passes after a couple of weeks, depending on the individual.
     
  3. Sani Thomas

    Sani Thomas Type 2 · Guest

    Messages:
    0
    Likes Received:
    0
    Trophy Points:
    0
    Thank you. Is there anything I can do to feel better? Surely it is not normal to find it tiring even to go to the loo?
     
  4. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    3,526
    Likes Received:
    2,904
    Trophy Points:
    198
    None that I am aware of unfortunately.
     
  5. Sani Thomas

    Sani Thomas Type 2 · Guest

    Messages:
    0
    Likes Received:
    0
    Trophy Points:
    0
  6. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    9,442
    Likes Received:
    5,666
    Trophy Points:
    198
    Sani - this is a situation that should pass as your body gets used to running a thread the lower levels. Over time, your insulin might need tweaking a bit too, but it's probably too early to tell that yet.

    Keep the faith.
     
  7. Scott-C

    Scott-C Type 1 · Well-Known Member

    Messages:
    2,485
    Likes Received:
    2,718
    Trophy Points:
    158
    Hi, @Sani Thomas , normal levels are around the 4 to 6 mark, so if you're running at 9 to 14, it means you've got lots of glucose in your blood , but it's not able to get into cells to be used as energy, so you feel tired.

    Think of it like a car with a full tank, but a blockage in the fuel line. Lots of energy in the tank, but the engine is not able to burn it.

    With T1s, we just inject more insulin if too high to act as a chemical gate to let the fuel into cells.

    With T2s it's a bit trickier as it'll either be a situation where the insulin producing cells are just plain worn out, so injections are needed, or that insulin is still being produced but the metabolism has gone wrong making cells resistant to insulin so more needs to be injected, or it could be a bit of both.

    There's valid arguments that injecting just turns it into a vicious circle, inceasing insulin resistance, so many try to reduce carbs meaning less need for insulin.

    If you were T1, I'd just say increase the insulin, but different factors apply in T2, so best discuss with your nurse whether increasing dose is an option, or see what the many T2s on here day about reducibg carbs (which'll likely require a commensurate lowering of insulin dose otherwise levels may fall to hypo territory).
     
  8. Sani Thomas

    Sani Thomas Type 2 · Guest

    Messages:
    0
    Likes Received:
    0
    Trophy Points:
    0
    Thank you for responding. I'm T2. For about 4 years I was on meds initially Metformin, then added Glipizide, then added Saxaglipine. Last autumn the Glipizide was changed to Gliclazide. However, my BG stayed high. From October they were all an average of 12-13. Sometimes they went as high as 21. And so, by January I was on the max doses and my GP sought advice. The specialist thought I was T1, but the blood result was negative. They started me on basic Humulin I. And 12 days ago added Novorapid.
    I specifically asked if in my case it was about insulin resistance as they stopped all meds except the Metformin. The specialist nurse said that while there is some resistance in my case it was more about not producing insulin.
    What I understood after reading was that on principle, the Metformin is reducing the resistance as there would be no point of injecting if resisting.
    Anyway, I had a meeting with the dietician and reviewed my diet. She was very happy with it and did not make changes. They warned me to ensure I eat carbs while on insulin.
    I feel that my life has been taken over and centred around blood tests, insulin, diet etc. And I still feel rotten.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook